California, 2013Hail in California, March 29 to 31, 2013
March 29 to 31, 2013 · NWS STO · 2 events in 2 counties and zones
A slow moving Pacific storm approached interior northern California through the weekend, bringing rain and snow showers, as well as thunderstorms that produced severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving Pacific storm approached interior northern California through the weekend, bringing rain and snow showers, as well as thunderstorms that produced severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 29, 8:45 PM PST, 3 hours 10 minutes earlier.
Area forecast discussion, Mar 29, 8:45 PM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
945 PM PDT FRI MAR 29 2013
.SHORT TERM DISCUSSION...
ISOLATED SHOWERS HAVE DIMINISHED OVER THE MTNS AS INSTABILITY HAS
WEAKENED. MOIST SLY FLOW WILL CONTINUE TO SPREAD HIGH CLOUDINESS
OVER CWA TONITE BUT LARGE SCALE VERTICAL ASCENT WILL BE MINIMAL
UNTIL SAT AFTERNOON WHEN THE FLOW BECOMES MORE CYCLONIC AND
DIFFLUENT AS UPPER LOW CENTER MOVES TO 130W. BEST UPWARD MOTION
LOOKS TO BE OVER THE NRN MTNS...COASTAL RANGE AND SIERNEV SAT
AFTERNOON. JHM
SATURDAY IS EXPECTED TO BE A VERY DIFFERENT DAY AS THE UPPER LOW
APPROACHES THE COAST. GREATER CLOUD COVER AND A COOLER AIR MASS WILL
DROP AFTERNOON HIGH TEMPERATURES SEVERAL DEGREES. SCATTERED SHOWERS
WILL DEVELOP ACROSS THE AREA. INSTABILITY WILL BE BEST OVER THE
MOUNTAINS AND THERE IS A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS
THERE. SOME RAIN SHOWERS ARE POSSIBLE IN THE VALLEY AS THE OUTER
BANDS OF THE LOW MOVE ONSHORE BUT THERE IS A LOT OF LOW LEVEL DRY
AIR FOR PRECIPITATION TO OVERCOME. RAINFALL AMOUNTS SHOULD BE
RELATIVELY LIGHT. CAPE LEVELS AND LI'S ARE MARGINAL AT BEST SO HAVE
REMOVED MENTION OF VALLEY THUNDERSTORMS.
A MUCH BETTER CHANCE OF HEAVIER SHOWERS AND THUNDERSTORMS
ARRIVES ON SUNDAY AS COLDER AIR WITH THE LOW MOVES INLAND AND
DESTABILIZES THE ATMOSPHERE. THE CORE OF THE UPPER LOW CURRENTLY
IS 542 DM BUT WILL WEAKEN AND FILLS TO AROUND 560 DM BY THE TIME
IT MOVES INLAND LATE SUNDAY. WITH 500 MB TEMPERATURES AROUND -23 C
AND SOME HEATING THROUGH BREAKS IN THE CLOUDS THERE SHOULD BE DECENT
INSTABILITY BY SUNDAY AFTERNOON. THE 18Z GFS HAS A 1270 J/KG
BULLSEYE CENTERED OVER SACRAMENTO BY LATE SUNDAY AFTERNOON. LI'S
IN THAT AREA ARE AROUND -2. SHEAR CURRENTLY LOOKS RELATIVELY WEAK
AT THAT POINT THOUGH SO THIS SHOULD LIMIT THE DEVELOPMENT OF
STRONG STORMS. PW LEVELS ARE AROUND 0.9 INCHES IN THAT AREA. MAIN
THREAT SHOULD BE SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN AND SMALL
HAIL POSSIBLE.
THIS IS A RELATIVELY MILD SYSTEM SO MOST OF THE PRECIPITATION WILL
BE IN THE FORM OF RAIN. IN THE HIGHER SIERRA (ABOVE 6500 FT) THERE
COULD BE 2 TO 5 INCHES OF SNOW CAUSING SOME TRAVEL DIFFICULTIES AT
DONNER PASS ON I80 AND ECHO SUMMIT ON HIGHWAY 50.
TEMPERATURES COOL TO NEAR NORMAL LEVELS ON MONDAY. THE GFS IS
QUICK TO PULL THE LOW EASTWARD...WHILE THE SLOWER ECMWF KEEPS IT
OVER NORTHERN CALIFORNIA. WILL KEEP SOME SHOWERS OVER THE
AREA EXCEPT FOR THE DELTA AND WESTERN SIDE OF THE SOUTHERN
SACRAMENTO VALLEY. JUST LINGERING SHOWERS OVER THE MOUNTAINS
EXPECTED MONDAY NIGHT. EK
.EXTENDED DISCUSSION (TUESDAY THROUGH FRIDAY)
UNDER BUILDING HIGH PRESSURE... THE REMNANTS OF THE WEEKEND STORM
SYSTEM WILL BE OVER NEVADA EARLY NEXT WEEK. WRAPAROUND SHOWERS
OVER THE SIERRA NEVADA FROM THIS SYSTEM ARE POSSIBLE ON TUESDAY
BEFORE SHIFTING FURTHER EAST. THE RIDGE STRENGTHENS INTO MIDWEEK
WITH TEMPERATURES REACHING THEIR APEX ON WEDNESDAY WITH VALLEY
TEMPS IN THE MID 70S. MODEL CONFIDENCE DROPS OFF THURSDAY DUE TO
TIMING DIFFERENCES WITH BRINGING IN A TROUGH. THE GFS BRINGS
PRECIPITATION IN FROM THIS SYSTEM AS EARLY AS THURSDAY MORNING...
WHERE AS THE ECMWF DELAYS THE ARRIVAL OF PRECIP INTO NORCAL UNTIL
LATE THURSDAY INTO EARLY FRIDAY. VERY LOW MODEL TO MODEL
CONSISTENCY MOVING INTO NEXT WEEKEND BUT EACH MODEL SHOWING SOME
SORT OF MOIST WESTERLY FLOW OVER PORTIONS OF NORCAL.
&&
.AVIATION...
SWLY FLOW ALF BCMG SLY TNGT AS DP LOW PRES OFF THE CST APCHS CAL.
MNLY VFR CONDS OVNGT THEN POSS LCL MVFR/IFR OMTNS SAT IN SHWRS.
DTRTG CONDS OVR ALL OF INTR NORCAL SAT NGT INTO SUN.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 29, 4:15 AM PST, 19 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
515 AM PDT FRI MAR 29 2013
CAZ013>019-063-064-066>069-301215-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
515 AM PDT FRI MAR 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A POTENTIAL FOR RAIN AND SNOW SHOWER ACTIVITY WITH A POTENTIAL FOR
THUNDERSTORMS. SOME OF THE THUNDERSTORMS COULD PRODUCE SMALL
HAIL. THE WEEKEND REMAINS AS THE TIMEFRAME WITH THE BEST
POTENTIAL.
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Hail, Amador
- When
- March 29, 11:55 PM PST to March 30, 12:05 AM PST
- Where
- Amador County, Pioneer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.430, -120.570
Thunderstorms developed in Northern San Joaquin Valley and moved into the Southern Sacramento Valley and Motherlode. At approximately 1:00 AM PDT, a severe thunderstorm moved through Pioneer and dropped quarter size hail. A citizen reported the hail size and image to KCRA media.
Hail, San Joaquin
- When
- March 31, 5:30 PM PST to 6:30 PM PST
- Where
- San Joaquin County, 5.86 mi NNW of Janney
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.842, -121.537
Severe thunderstorms were slow-moving toward the north at 15 mph, and produced copious amounts of hail. One spotter reported hail drifts up to 3 ft along their yard fence. Hail was still there the following day.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Oklahoma, March 29, 20132.5 in hail · 22 events
- Dense Fog in Illinois, March 29 to 30, 201319 events
- Hail in Kansas, March 29 to 30, 20132.5 in hail · 16 events
- Tornadoes and Hail in Nebraska, March 29, 2013EF0 · 14 events
- Hail in Texas, March 29 to 31, 20132 in hail · 14 events
- Dense Fog in Missouri, March 29 to 30, 201311 events
- Hail in Kansas, March 29, 20131.75 in hail · 9 events
- Hail in Texas, March 29, 2013$250 · 2 in hail · 8 events
- Dense Fog in Indiana, March 29 to 30, 20136 events
- Hail in Texas, March 29, 20131.75 in hail · 5 events
- Flash Flooding in Puerto Rico, March 29, 20134 events
- Hail in Nebraska, March 29, 20131 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439462, 439470.